RSS Feed Print
Seasickness patches and unwanted side effects
Janine
Posted: Wednesday, April 18, 2012 9:57 PM
Joined: 02/05/2008
Posts: 392


A stewardess calls her telemedicine provider complaining of blurred vision, difficulty reading and a headache. Three days from shore, the captain examined her and determined one of her pupils was much larger than the other. She was experiencing anisocoria.

Upon looking into the patient’s history, it is discovered that she recently applied a scopolamine patch due to three rocky days at sea.

Scopolamine patches (branded as Transderm-Scop® in many countries) are widely used and very efficient tools to prevent and treat seasickness and nausea in general. The transdermal (literally meaning ‘through the skin’) form of administration allows for the scopolamine to be delivered in a specific dose of medication directly into the bloodstream by absorption through the skin. In the case of the scopolamine patch, a small patch is usually applied in the region just behind the ear.

But why was her eye dilated? Scopolamine is a potent pupil dilator. In fact, eye doctors use it regularly. However, this feature can be a highly undesirable side effect when not intended for this purpose. When applying the scopolamine patch behind the ear, a person may contaminate hands and fingers with the substance. If that person then touches their eye, there is a direct application of the substance and a pupil dilatation on the affected eye will follow.

A classic maritime scenario would be someone jumping out of bed preparing for a shift, applying a patch and then adjusting contact lenses, or simply rubbing one eye while still sleepy.

The thickness of the skin behind the ear is different from the more thin and sensitive eyelid skin. Eyelid skin absorbs the medication rapidly. In addition to blurred vision, the pupil dilatation can cause intense headaches.

Remember to use caution when handling medications. Share the following tips with you your mates and guests if they are going to use a scopolamine patch:
• After applying a medical patch, wash your hands thoroughly to remove any patch residue before touching anything
• Never cut a patch in half. Chances of hand contamination and erratic absorption are higher in these occurrences
• If a guest or crewmember is demonstrating anisocoria, ask if they have been in contact with scopolamine
• If anisocoria doesn’t resolve within 12 to 24 hours after removal of scopolamine patch, other causes should be considered.

Call your yacht’s telemedicine provider to review the patient’s signs and symptoms; a thorough examination might be required. Always ask your doctor, pharmacist or telemedicine provider if you have questions on the proper use and handling of a medication. Time spent reviewing a medication’s label up front can save you from unwanted side effects and worry down the road.

By Paulo M. Alves, MD. Dr. Alves, Vice President, Aviation and Maritime Health for MedAire; www.medaire.com/yachtlifeline

captpage
Posted: Saturday, April 21, 2012 4:08 PM
Joined: 19/10/2008
Posts: 38


Interesting - Next time try this non USDA approved method of not getting seasick or getting rid on seasickness... You will laugh until it is tried and it works in 9 out of 10 times....Here Goes - take baby oil and pour in your ear until it reaches the bottom, do this over a sink, next turn your head so the other ear is up and fill with oil until the oil hits bottom of ear. Now the other ear has drained and drain the other ear. This is good for three days and if one is sick it takes a couple of hours and they will be back to normal. It is a galley remendy it used light cooking oil but baby oil smells better...this is good for SCUBA divers so their ears adjust better. This is not a joke it does work and have used it for over 30+ years.